Does Neurontin cause weight gain?

Discussion in 'Fibromyalgia Main Forum' started by Hope4Sofia, May 9, 2006.

  1. Hope4Sofia

    Hope4Sofia New Member

    Also wondering about the nonsteroidal anit-inflamatories.

    Sofi
  2. AbbeyMae

    AbbeyMae New Member

    I was only on Neurontin for a short time and I did gain weight. I also have been taking Naprosyn for about 2 years and I did not gain any weight from that.

    Good luck to you,

    AbbeyMae
  3. jaltair

    jaltair New Member

    I'm not aware of any literature that states it can cause weight gain.

    I believe that weight gain is due more to inactivity for those who have pain and fatigue with a possible contributing factor of eating as a "feel better" tool.

    My husband tells me that the only thing that causes me to gain weight is eating too many calories. That stores energy that I can't use and then is turned into fat.

    Medicines only contribute because of the side effect of drowsiness and other discomfort and the "feel better" tool.

    My favorite "feel better" tool is ice cream. I can remember when I had my tonsils out and my mother gave me ice cream. It did soothe the pain .. from that point on, whenever I didn't feel good I wanted ice cream. Now that I'm an adult without anyone to monitor, I can buy it and eat it whenever I want! LOL ;<]

    Warm wishes, Jeannette
  4. sharon5650

    sharon5650 New Member

    I used to take, and gained alot of weight, I went off of it and went on to topomax and lost 25 lbs with out having to try to hard...look it up and you will see...sharon5650
  5. rachel432

    rachel432 New Member

    i keep seeing the question if a certain med has the side effect of wieght gain. the only med that i know of that definitly doesn't cause weight gain is topamax which dr.'s say has the side effsct of weight loss. i don't really see that as a side effect, i think that's a bonus. my new theory is that everything causes weight gain. it seems that ever since i've been on meds for various diagnosis i have had the problem of gaining and then having to fight to lose weight. befor i had these medical problems i never gained weight no matter what i ate. i don't know if it's the dd or the meds all i know is i want my old body back in so many ways at this point. it's like once one thing stopped working everything stopped working. sorry for the vent folks. but i can't be the only one out there who would love to find a cure for this and then a cure for the side effects of the cure.
    rachel
  6. gladone

    gladone New Member

    Hi Sofi,

    I took Neurontin for several months about a year ago. I did gain weight on it but I can't say it was because of the med's chemical make up. I found that I was so groggy on the med that I slept 14-16 hours a day. Even when I was awake I had no energy. So, one could say the side effect of the med caused me to have low/no energy. Hence, the weight gain. Needless to say I stopped taking it after a short time.

    This is not to say that you will have these same results. You may benifit from it greatly, as many others do. I sure think it can't hurt to try.

    Let us know how it goes!

    Gladone



  7. natrlvr2

    natrlvr2 New Member

    I gained a ton of weight from Paxil(anti depressant) Then during that time I started taking Neurontin and it was MUCH worse.I no longer take FAT drugs.(at least that is what I have been told)
  8. Hope4Sofia

    Hope4Sofia New Member

    I did do some more research and discovered that Yes, wt gain is a side effect. Ugh!

    I took Zoloft years ago and gained about 30 pounds despite the fact that I was very careful with my diet and walked 3 miles a day.

    I can hardly walk my block now!! I DO NOT want to go through that again.

    I started taking Neurontin about 10 days ago and already I've gone up 4 pounds.

    I'm very discouraged.

    What does Topamax do? Maybe I could request that one instead.

    Sofi
  9. ANNXYZ

    ANNXYZ New Member

    like dilantin. Even some of the old meds like pamelor may have an effect. Do not despair , I bet the doc will have a suggestion.
  10. cjr2003

    cjr2003 New Member

    I was on Neurontin for about 4 years and when I first started it, I looked like I was swollen at first. I gained 20 pounds over the time I was on it. I stopped taking Neurontin back in July/August of last year and I lost exactly 20 lbs. pretty quickly. I would imagine it just depends on your body and your system as far as weight gain goes. LOL Carla
  11. WoodstocksMusic

    WoodstocksMusic New Member

    and during my time on neurontin I started the adkins diet and lost 42 lbs over a 12 month period....

    but don;t worry folks...I found all the weight when I came off my prescription meds sigh.... I think when my meds were working I actually was being more active and along with the diet I felt better.... but after I came off all the meds I gradually found the lost weight and gradually slipped back into my fibro flares....sigh!


    So for me the neurontin did not cause weight gain (but I was actively trying to lose weight!
  12. sally2142

    sally2142 New Member

    I TOOK NEURONTIN FROM JULY THRU DEC. AND WENT OFF OF IT DUE TO A CHANGE IN MY HUSBANDS INSURANCE. I STARTED UP AGAIN IN APRIL. I LOST WEIGHT FROM FALL THRU SPRING, APPROX. 30LBS. AND I WASN'T TRYING. I'M NOT MORE ACTIVE, IN FACT I WAS A "LUMP" THE ENTIRE WINTER. I AM EATING LESS DUE TO PAIN, BUT NOT A HUGE DIFFERENCE. DON'T HAVE MUCH FOOD IN THE HOUSE SINCE IT'S SO DIFFICULT TO SHOP. HOPE YOU FIND RELIEF WITH FEW SIDE EFFECTS.
  13. nonnie1967

    nonnie1967 New Member

    I gained several pounds within a month of starting it...which was very depressing, as I'd just lost 30 lbs. last year and was very proud of that. :-(

    Topamax has weight loss as a potential side effect, as does Mirapex. If you take either with Neurontin, it can help to balance it out. I'm currently taking all three, and am basically maintaining my weight. It's a constant struggle, though.